Optimal line bipartitions of point sets

Olivier Devillers, Matthew J. Katz

Research output: Contribution to journalArticlepeer-review

7 Scopus citations


Let S be a set of n points in the plane. We study the following problem: Partition S by a line into two subsets Sa and Sb such that max{f(Sa), f(Sb)} is minimal, where f is any monotone function defined over 2s. We first present a solution to the case where the points in S are the vertices of a convex polygon and apply it to some common cases - f(S′) is the perimeter, area, or width of the convex hull of S′ ⊆ S - to obtain linear solutions (or O(n log n) solutions if the convex hull of S is not given) to the corresponding problems. This solution is based on an efficient procedure for finding a minimal entry in matrices of some special type, which we believe is of independent interest. For the general case we present a linear space solution which is in some sense output sensitive. It yields solutions to the perimeter and area cases that are never slower and often faster than the best previous solutions.

Original languageEnglish
Pages (from-to)39-51
Number of pages13
JournalInternational Journal of Computational Geometry and Applications
Issue number1
StatePublished - 1 Jan 1999


  • Bipartition
  • Convex hull
  • Geometric optimization

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Geometry and Topology
  • Computational Theory and Mathematics
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'Optimal line bipartitions of point sets'. Together they form a unique fingerprint.

Cite this